Ohio, 2020Winter Weather in Ohio, February 12 to 13, 2020
February 12 to 13, 2020 · NWS ILN · 16 events in 16 counties and zones
During the afternoon and evening hours on February 12th, a period of heavy snow, mixed with sleet at times impacted areas along and north of the I-70 corridor during the evening commute. Accumulations were generally 2 to 4 inches.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening hours on February 12th, a period of heavy snow, mixed with sleet at times impacted areas along and north of the I-70 corridor during the evening commute. Accumulations were generally 2 to 4 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 12, 3:53 PM EST, 7 minutes earlier.
Area forecast discussion, Feb 12, 3:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
353 PM EST Wed Feb 12 2020
.SYNOPSIS...
Potent low pressure containing copious moisture will travel from the
southwest across Kentucky and Ohio tonight before reaching New
England on Thursday, bringing heavy rain south and accumulating snow
north. Diminishing snow showers and much colder temperatures will
follow the low for Thursday night and Friday. Expect rising
temperatures and mainly dry weather Saturday and Sunday as a large
area of high pressure takes over.
&&
.NEAR TERM /THROUGH TONIGHT/...
Deepening low pressure forming under the right entrance region of a
110 knot 500 mb jet streak will push through Kentucky early tonight
before reaching Pennsylvania by 4 am. Drawing from a feed of deep
moisture originating over the Pacific Ocean with some help from the
western Gulf of Mexico, a wide band of precipitation has
overspread the ILN FA from the southwest. Precip type is being
dictated by temperatures aloft and at the surface. In the south
and southeast where surface temps are staying well above
freezing, rain dominates, and around an inch of rainfall may
cause localized flooding, so a flash flood watch remains in
effect. Sleet has been observed near the leading edge of precip
before the air column reaches saturation. Farther northwest,
the ascending plume of moisture will encounter relatively
cold conditions in the dendritic growth zone, leading to snow.
Accumulating snow of 2 to 4 inches is still expected in West
Central Ohio where a winter weather advisory continues, though
latest models suggest slightly lower snowfall totals through
Thursday morning. The advised area can also expect a light glaze
of ice from brief periods of freezing rain. The land between
the flood watch and winter weather advisory that includes
Dayton, Wilmington and Columbus will be a transition zone that
could see rain along with some light snow and sleet
accumulations.
By the time the low pressure reaches Pennsylvania late tonight,
a dry slot will arrive from the southwest, bringing an end to
heavy rain and greatly curtailing accumulating snow. Low
temperatures are forecast to range from the low 30s northwest,
up to the mid and upper 30s southeast.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
The low and large band of lift and moisture which caused
hazardous weather will reach the Atlantic Coast on Thursday,
leaving the ILN area in a chilly and drier westerly flow.
Scattered snow flurries and isolated snow showers will develop
in the cyclonically convergent flow behind the surface low,
enhanced by packets of short wave energy rounding a positively
tilted upper trough. Moisture carried from Lake Michigan on a
northwest 850 mb flow will be incorporated in the formation of
the flurries and snow showers in a shallow conditionally
unstable layer capped at 5000 ft. Process will weaken further
late Thursday night as even drier air works in with a colder
airmass, thinning the humid cloud forming layer.
Highs mainly in the 30s Thursday may be attained by noon in
most locations, with falling readings during the afternoon due
to cold advection. Continued CAA will allow one of the coldest
nights this winter Thursday night, with forecast lows ranging
from 6 above in Eastern Indiana, the teens in the 3 metros, up
to the low 20s in far southeast counties.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Extended period begins with a large arctic high centered over the
mid to upper Mississippi Valley. Northerly flow off the Lakes will
bring some clouds and possible flurries/light snow showers to the
region Friday morning. As the high builds east on Friday the snow
should end and clouds will scatter from west to east. Highs on
Friday will only recover to the upper teens in West Central Ohio to
the upper 20s in nrn KY. Skies should clear Friday night as the high
will cross over the region. Lows Friday night are forecast to range
from the single digits in West Central Ohio to the upper teens in
nrn KY.
H5 flow backs to the southwest on Saturday behind a
fast moving H5 ridge. This will bring warmer temperatures on
Saturday with highs from the mid 30s in the north to 40-45
in nrn KY.
A weak upper level system swings thru the Great Lakes Saturday
night with best lift and moisture to the north. Will limit any pops
to slight chance in the north with a rain/snow mix. On the backside
of the upper level system, weak high pressure will bring dry weather
Sunday and highs ranging from the upper 30s in the northwest to the
upper 40s south.
For the new work week, models are struggling with run to run
consistency. Yesterday, models were bringing a more defined system
in Monday night into Tuesday. Now the low is a little slower and
stays in the plains longer. However a warm front develops in the
Ohio Valley and moisture is lifted across the front bringing pcpn
chances Monday. Higher PoPs look to be across the northern half of
the fa where a rain/snow mix at the onset should change to all rain
by the afternoon. In the south, all rain is expected.
The surface low lifts out into the Ohio Valley Monday night night
into Tuesday. As expected that far out, there are timing and
strength differences. There is enough confidence though to carry
likely PoPs Monday night into early Tuesday.
The region finds itself on the backside of the low Wednesday. This
will bring colder air in, changing the ptype to snow or a mix,
before temperatures warm enough to change things back to rain for
most locations.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Low pressure advancing from the southwest will impact aviation
with precipitation, lowered ceilings and visibilities. As the
deepening low tracks through Tennessee this afternoon, rain will
occur at CVG and LUK from the start, reaching ILN soon after
18z. Rain and snow are forecast for DAY CMH and LCK by 21z,
with the forecast being tricky due to the somewhat uncertain
location of the transition from rain to snow. The precipitation
will last through about half of the TAF period under a
persistent moisture feed ahead of the low as it tracks across
Kentucky to Pennsylvania.
As precip causes the boundary layer to approach saturation,
ceilings and visibilities will lower, first falling to MVFR and
then IFR. Only slight improvement can be expected by the end of
the forecast as somewhat drier air begins to work in behind the
low.
Winds in the circulation around the low will vary greatly in
direction, starting southeast before backing around the
compass to northwest by the end of the forecast. Speeds rising
above 10 knots at times are a bit higher than any available
guidance.
OUTLOOK...No significant weather expected.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST Thursday for OHZ026-
034-035-042>045-051-052.
Flash Flood Watch through Thursday morning for OHZ064-065-073-
074-077>082-088.
KY...Flash Flood Watch through Thursday morning for KYZ089>100.
IN...Winter Weather Advisory until 10 AM EST Thursday for INZ050.
Flash Flood Watch through Thursday morning for INZ075-080.
&&
SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...Sites
AVIATION...ConiglioHazardous weather outlook, Feb 12, 10:15 AM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1015 AM EST Wed Feb 12 2020
INZ075-080-KYZ089>100-OHZ064-065-073-074-077>082-088-131515-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Pickaway-Fairfield-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
1015 AM EST Wed Feb 12 2020
...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EST THIS AFTERNOON THROUGH
THURSDAY MORNING...
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-OHZ026-034-035-042>045-051-052-131515-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Miami-
Champaign-
1015 AM EST Wed Feb 12 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
INZ058-059-066-073-074-OHZ046-053>056-060>063-070>072-131515-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Delaware-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Butler-Warren-Clinton-
1015 AM EST Wed Feb 12 2020
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Auglaize
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Auglaize forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.561, -84.222 (the zone’s center; the record gives no point)
Two inches of snow were measured south of Wapakoneta.
Winter Weather, Champaign
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Champaign forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
Two and a half inches of snow were measured near Urbana. The cooperative observer northeast of St. Paris measured 2 inches.
Winter Weather, Clark
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Clark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
The cooperative observer in New Carlisle measured 2 inches of snow.
Winter Weather, Darke
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Darke forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
The observer northwest of New Bradford measured 3.5 inches of snow. Others in the area were generally 2 to 3 inches in depth.
Winter Weather, Delaware
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Delaware forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
The observer near Lewis Center, and the county garage east of Delaware both measured 3 inches of snow. Another observer 6 miles east-southeast of Sunbury measured 2.8 inches.
Winter Weather, Franklin
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
The observer 3 miles northeast of Dublin measured 4 inches of snow. Various reports across the county were generally around 2 inches, with an inch found to the southern portions of the county.
Winter Weather, Greene
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Greene forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
The observer 3 miles east of Yellow Springs measured a 1.5 inches of snow. Another southwest of Xenia measured a half inch.
Winter Weather, Licking
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Licking forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
The observer 4 miles north of Granville and another 3 miles north of Kirkersville measured 2 inches of snow. A cooperative observer in Newark measured an inch, while a second at Buckeye Lake measured 0.7 inches.
Winter Weather, Logan
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Logan forecast zone
- Reported by
- Public
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
A report of 3.5 inches of snow in Bellefontaine was taken. Other reports, including from the highway department north of town showed that 3 inches were measured. A cooperative observer from north of Huntsville had 2.3 inches of snow.
Winter Weather, Madison
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Madison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
The cooperative observer in London had 1.6 inches of snow.
Winter Weather, Mercer
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
The county garage west of Celina measured 2.5 inches of snow.
Winter Weather, Miami
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Miami forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
The observer south of Troy had 3 inches of snow, Tipp City had 2.7 inches, and Piqua had 2.3 inches.
Winter Weather, Montgomery
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
The observer and a spotter near Union had 3 inches of snow, while another observer north of Huber Heights measured 2 inches. The KDAY airport measured 2.5 inches of snow.
Winter Weather, Preble
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Preble forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
The observer north of Eaton measured 1.8 inches of snow, while another nearby had 1.5 inches.
Winter Weather, Shelby
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Shelby forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
The observer 5 miles southwest of Sidney measured 3.2 inches of snow. Observers in Houston and Fort Loramie both measured 3 inches, while the county garage in Sidney measured two inches.
Winter Weather, Union
- When
- February 12, 4:00 PM EST to February 13, 5:00 AM EST
- Where
- Union forecast zone
- Reported by
- Public
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
Southeast of Marysville, a report of 3.5 inches of snow came in. The CoCoRaHS observer northwest of Raymond measured 3.3 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 12 to 13, 20202 deaths · 2 injured · $13,000 · 1 event
- Blizzard in South Dakota, February 12, 20201 death · 15 events
- Flood in Kentucky, February 12 to 26, 20201 death · 1 event
- Tornado and Flood in Tennessee, February 12, 2020$116,000 · EF0 · 18 events
- Tornado and Damaging Winds in Alabama, February 12, 2020$2,000 · EF1 · 21 events
- Blizzard and Extreme Cold in Minnesota, February 12 to 13, 202040 events
- Damaging Winds and Strong Wind in Mississippi, February 12, 2020$54,000 · 3 events
- Extreme Cold in Iowa, February 12 to 13, 202034 events
- Winter Weather in Indiana, February 12, 20202 injured · $20,000 · 1 event
- Tornado and Damaging Wind in Alabama, February 12 to 13, 2020EF1 · 2 events
- Flash Flooding in Texas, February 12, 202025 events
- Extreme Cold in Minnesota, February 12 to 13, 202024 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878899, 878900, 878901, 878902, 878903, 878904, 878905, 878906, 878907, 878908, 878909, 878910, 878911, 878912, 878913, 878914.